Initial Interventions

Patients may be unresponsive or have an altered mental status for many reasons. Four possible diagnoses (hypoxia, opioid intoxication, hypoglycemia, and Wernicke encephalopathy) may be easily overlooked, but are readily treated by the administration of specific antidotes. Within the first few minutes after the patient's arrival, the administration of empiric antidotes [supplemental oxygen, 1.0 to 2.0 mg intravenous naloxone in adults and 0.01 mg/kg in children, 50 mL 50% dextrose in water (50% D/W) for adults and 1 gm/kg glucose as 10% or 25% D/W for children, and 100 mg thiamine in adults] should be considered after taking into account the medical history, vital signs, and laboratory data immediately available. These treatments are simple, inexpensive, and generally without undue risk of an adverse reaction when used appropriately. Thamine is generally not administered for unexplained unresponsiveness in children. However, 1 g/kg of glucose is often administered when serum glucose cannot be rapidly ascertained or hypoglycemia excluded. Naloxone (0.01 mg/kg titrated to effect), may be given, particularly in older children where accidental or intentional opioid exposure cannot be excluded. Intentional poisoning of children as a form of child abuse does occur.

The suggestion that the administration of thiamine should precede the administration of 50% D/W to prevent the precipitation of acute Wernicke encephalopathy is unfounded.16 The most important management issue with both 50% D/W and thiamine is that both should be given in a timely manner in the emergency department so that these often occult diagnoses are added to the differential diagnosis and are treated promptly.

Although opioid intoxication often presents with the classic triad of central nervous system (CNS) depression, miosis, and respiratory depression, only respiratory status is useful as an indicator of a patient response to naloxone.17 Many toxins, though, produce miosis or CNS depression, and some opioids classically leave pupil size unaltered, making these findings less useful in isolation.

Naloxone, which is a competitive opioid antagonist that can be administered intravenously or intramuscularly, is appropriate to use for a hypoventilating but nonintubated, opioid intoxicated patient. Extremity restraints for the patient should be considered before administering the drug. Naloxone may completely reverse the symptoms observed, restoring effective ventilations and mental status for 20 to 60 min, so patients should be observed for 2 to 3 h afterward. The risks include the precipitation of an acute withdrawal syndrome. Although acute withdrawal is never life threatening, vomiting from withdrawal can result in aspiration. Thus, the reflexive administration of large doses of naloxone should be discouraged. Patients who become resedated may require additional naloxone doses administered either in intermittent boluses or via a continuous infusion. The latter is achieved by the administration of two-thirds the dose of the naloxone that fully aroused the patient in the initial bolus, but infused over an hour with the dose adjusted to the patient's ventilatory status.

Was this article helpful?

0 0
Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment